Could MSM be causing that headache?

Question: I thought MSM would help with my arthritis -- and it has. Trouble is, I can't deal with the terrible headaches I've been getting ever since I started taking it. My nutritionist says it's impossible for the two things to be related, but the timing and intensity were too much for me to believe that. Do you think there's a connection there?

Dr. Wright: Yes! MSM contains considerable amounts of sulfur. In all but tiny concentrations, sulfur (or sulfite) can definitely cause headaches, as well as dizziness, fatigue, wheezing, and other symptoms.

Sulfur of any sort is metabolized in the body into a harmless compound called sulfate by the enzyme sulfite oxidase. But sulfite oxidase depends on the trace element molybdenum to do its job. Without enough molybdenum, sulfite oxidase doesn't transform sulfite into sulfate efficiently, excess sulfite builds up, and any or all of the above-noted symptoms can occur.

Although there's presently no recommended daily intake for molybdenum, it's a general consensus that if there were one it would be in the neighborhood of 200-300 micrograms daily. However, it's been my experience from many cases that molybdenum absorbs poorly when taken orally. Usually at least 1,000 micrograms twice daily are needed to relieve symptoms.

 

***************************************************

Say GOODBYE to HEADACHES for the Rest of Your Life...

An Alternative Medicine Definitive Guide to Headaches

***************************************************

Share/Save/BookmarkPrinter-friendly versionPrinter-friendly version

About the author

author-picture

Jonathan V. Wright, M.D. has degrees from both Harvard University (cum laude) and the University of Michigan. More than any other doctor, he practically invented the modern science of applied nutritional biochemistry and he has advanced nutritional medicine for nearly three decades.

As of today, Dr. Wright has received over 35,000 patient visits at his now-famous Tahoma Clinic in Washington State.

To learn more about Dr. Wright, and to sign up for his free Health e-Tips eLetter, please visit www.wrightnewsletter.com.


Comments

Anonymous's picture
1

Steve

Even the "health" stuff, can have side effects.

Anonymous's picture
2

Anonymous

I have taken 2000 mil of Sulphur daily for 7 years and it has cured bursitus in my knee and I've never had a side effect. I would not be without it.

Anonymous's picture
3

IreneF

I too have taken MSM for many years in the crystal form in everthing I drink all day long, no way to know how much that would amount to, about half a sugar spoonful at a time. I have a damaged knee from a 1966 car accident, bone on bone, yet I have no pain at all in that knee and not a sign of arthritis at 83. I would not go without it and I have never had a headache or any kind of pain in my body since I started using it.

Anonymous's picture
4

Anonymous

I've been taking MSM for many months and had no side effects. Oddly, I have a splitting headache right now. I started taking Zeolite, which isn't know for headaches either, but I'm wondering if the combination of the two could be causing the headache. Though I see the two sold together so perhaps its something else. I have a cold as well, not sure what caused that, so perhaps its complicated.

I'd love to hear any theories.

Anonymous's picture
5

bushbaby

MSM definitely does cause headaches. I recently started taking it before bed to promate healthy hair growth whcih is has. However, I noticed i was starting to wake with a banging headache every day which was lasting most of the day. I stopped for a week and the headaches immediately stoped.

I took half the previous dose before bed last night and I have a headache this morning though not as servere. I'm going to start taking it during the day as when I took it at lunchtime last week I did not get the heaches.

Anonymous's picture
6

Anonymous

Ohhh yes! MSM can definitely cause headaches. I am not a headache sufferer but, every time I take MSM for a week or longer; I get severe headaches, all of the above symptoms the doctor mentioned and then some. When I stop taking it I am immediately better. My dosage is 1 teaspoon a day until the headaches start, then I stop taking it for awhile.

Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <p> <strong> <ul> <ol> <li> <dl> <dt> <dd> <h2> <h3> <u> <em>
  • Lines and paragraphs break automatically.
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.